Alert archive / Minnesota / Tornado Warnings in 2022

Tornado Warning 10, NWS Grand Forks, ND

May 30, 2022Otter Tail County, Minnesota

NWS Grand Forks, ND issued this tornado warning at May 30, 2022, 4:33 PM CDT for Otter Tail County, Minnesota. It was in force for 42 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2022, 4:33 PM CDT (21:33 UTC)
Expired
May 30, 2022, 5:15 PM CDT
In force
42 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 189 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 4:34 PM CDTTORNADO 11 Wsw Urbank, MNTHE TORNADO WAS WRAPPED IN DAMAGING DOWNBURST WIND AND RAIN AS IT TRACKED RAPIDLY TO THE NNE FOR ROUHGHLY 5 MILES, ENDING ABOUT 4 N URBANK BY 438 PM CDT. NUMEROUS POPLAR, ASH, AND SPRUCE TREES WERE SNAPPED OR UPROOTED ALONG ITS PATH. ONE HOUSE LOST NUMEROUS SH
May 30, 4:34 PM CDTTORNADO1.2 Sw Urbank, MNPEAK WINDS ESTIMATED TO BE 90 MPH. WITH PATH LENGTH OF 5 MILES AND A PATH WIDTH OF 200 YARDS. NUMEROUS POPLAR, ASH, AND SPRUCE TREES WERE SNAPPED OR UPROOTED ALONG THE PATH. AT LEAST ONE HOUSE LOST NUMEROUS SHINGLES, WHILE METAL PANELS WERE TORN OFF ONE FARM B
May 30, 4:37 PM CDTTSTM WND DMG3 W Urbank, MNCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3 W URBANK. LARGE TREES DOWN NEAR INSPIRATION PEAK.
May 30, 4:37 PM CDTTSTM WND DMG3 W Urbank, MNLARGE TREES DOWN NEAR INSPIRATION PEAK.
May 30, 4:48 PM CDTTSTM WND DMG5 E Henning, MNOCCASIONAL POPLAR AND SPRUCE TREES WERE SNAPPED OR UPROOTED ALONG A THREE MILE STRETCH OF HWY 210 THROUGH WESTERN INMAN TOWNSHIP. THE LAST TWO SECTIONS OF A NORTH-SOUTH ORIENTED CENTER PIVOT IRRIGATION SYSTEM WERE TUMBLED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 2:37 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-103 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

368 
WFUS53 KFGF 302133
TORFGF
MNC111-302215-
/O.NEW.KFGF.TO.W.0010.220530T2133Z-220530T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
433 PM CDT Mon May 30 2022

The National Weather Service in Grand Forks has issued a

* Tornado Warning for...
  Southeastern Otter Tail County in west central Minnesota...

* Until 515 PM CDT.
    
* At 432 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Urbank, or 25 miles southeast of Fergus Falls,
  moving north at 75 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Henning, Ottertail, Deer Creek, Clitherall, Vining, Urbank and
  Almora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If on or near any lake, get away from the water and move to safe 
shelter immediately. If you can hear thunder, you are close enough 
to be struck by lightning. Severe thunderstorms can produce large 
capsizing waves, even on small bodies of water. Move into dock and 
seek safe shelter now! Do not be caught on the water in a 
thunderstorm.

&&

LAT...LON 4654 9559 4645 9524 4611 9543 4611 9576
TIME...MOT...LOC 2132Z 199DEG 63KT 4613 9558 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Perroux/GG
2 follow-up statements
012 
WWUS53 KFGF 302147
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
447 PM CDT Mon May 30 2022

MNC111-302215-
/O.CON.KFGF.TO.W.0010.000000T0000Z-220530T2215Z/
Otter Tail MN-
447 PM CDT Mon May 30 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
SOUTHEASTERN OTTER TAIL COUNTY...
    
At 447 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Henning, or 30 miles east of Fergus Falls, moving
north at 70 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Henning, Ottertail, Deer Creek, Clitherall, Vining, Almora and
eastern Ottertail Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If on or near any lake, get away from the water and move to safe 
shelter immediately. If you can hear thunder, you are close enough 
to be struck by lightning. Severe thunderstorms can produce large 
capsizing waves, even on small bodies of water. Move into dock and 
seek safe shelter now! Do not be caught on the water in a 
thunderstorm.

&&

LAT...LON 4654 9559 4645 9524 4621 9538 4627 9569
TIME...MOT...LOC 2147Z 199DEG 63KT 4638 9545 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Perroux/GG
322 
WWUS53 KFGF 302211
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
511 PM CDT Mon May 30 2022

MNC111-302221-
/O.EXP.KFGF.TO.W.0010.000000T0000Z-220530T2215Z/
Otter Tail MN-
511 PM CDT Mon May 30 2022

...THE TORNADO WARNING FOR SOUTHEASTERN OTTER TAIL COUNTY WILL EXPIRE
AT 515 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1000 PM CDT for west central
Minnesota.

LAT...LON 4654 9559 4645 9524 4621 9538 4627 9569
TIME...MOT...LOC 2211Z 270DEG 63KT 4675 9526 

$$

Perroux/GG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at May 30, 3:36 PM CDT, 57 minutes earlier.

Area forecast discussion, May 30, 3:36 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
336 PM CDT Mon May 30 2022

.SHORT TERM...(This evening through Tuesday night)
Issued at 336 PM CDT Mon May 30 2022

Convection strength and heavy rainfall potential are the primary
forecast issues for the period.

Pretty complex synoptic set up as an upper low over Nebraska
ejects northeastward. While the primary warm sector remains to our
south, there has been a bit less cloud cover in our west central
MN counties and some ML CAPE values approaching the 1000 J/kg mark
according to SPC mesoanalysis. Effective bulk shear is not as
strong as originally projected, with around 30 kts in the southern
Red River Valley, but shear should rapidly improve as the upper
low approaches in the next few hours. Hodographs over west central
MN are nicely curved and if we get some storms more firmly rooted
in the boundary layer instead of elevated we will see increased
tornado potential. Tornado watch has been issued for our west
central MN counties and should see a severe threat continue
through early evening as the upper low moves up towards Lake of
the Woods.

While there is not nearly as much instability further north and
west across our central counties, there is at some moderate
instability and Pwat values in the 1.0 to 1.5 range. Morning
convection brought up to 1 to 2 inches of rain already in some
areas, and WoFS has some pretty high probabilities of 2 inches or
more entering our southern counties. Think potential for
additional 1 to 2 inches, isolated 3 or more, is possible for
tonight and into tomorrow as at least some rainfall continues to
wrap around the upper low even as the severe threat ends. Will
continue with the flood watch, and may need to extend it to end a
bit later.

Another issue with the low pressure system is west to
northwesterly winds picking up behind the low center tonight into
Tuesday. There will be some decent cold air advection, and
pressure gradient is tight. Winds will be up into wind advisory
range in some spots across eastern ND tonight into tomorrow.
However, given expected convection and the possibility of a wake
low developing that would be more impactful than gradient wind
advisory winds, will hold off on any NPW headlines for now until
our severe threat has passed.

Tuesday will see some lingering rain, with wind and cold air
advection making for a blustery day. Temps will be well below
seasonal averages for the last day of May, but at least there will
be no threat for severe storms. Could see some clearing skies and
temps dropping near the 40 mark for Tuesday night.

.LONG TERM...(Wednesday through Monday)
Issued at 336 PM CDT Mon May 30 2022

Overview...

Chances for impactful weather will be low across the long term period
until the weekend. Overall, looking at below normal temperatures
generally in the 60s to low 70s across the region. By the weekend,
rain chances do look to increase, but confidence in the details of
any potential system is low at this time.

Discussion...

The upper level pattern will feature a blocking pattern over Canada.
Under this blocking pattern, ensemble guidance is in good agreement
that an upper level trough over central Canada will only gradually
drift eastward throughout the long term period. This will work to
induce west-northwesterly flow aloft over the northern Plains. This
flow pattern and generally high pressure at the surface should yield
quiet weather throughout the remainder of the week. With
northwesterly flow aloft, some weak CAA will overtake the region
with temperatures in the 60s to low 70s. By the weekend, the
blocking looks to break down on the east coast. As this occurs, most
ensemble guidance within cluster analysis indicates that the
aforementioned upper trough over central Canada will drift east-
southeastward. This may introduce increasing rain chances to the
region moving into the weekend, but will depend upon the progression
of the blocking pattern. Regardless, at this time, NBM probabilities
of 24-hour QPF exceeding 0.25" are only in the 10-20% range across
the southern FA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1251 PM CDT Mon May 30 2022

Rain continues to lift northwestward across northeastern ND, with
a mix of MVFR and VFR cigs across the area. There will be a break
in convection, but more storms will begin to move into the region
late afternoon and into the evening. Plenty of VCTS this evening,
but will keep prevailing TSRA out and just mention in tempo groups
for now as there is still some uncertainty as to how convection
will evolve. Ceilings will drop down to MVFR and then IFR in some
spots, and convection will transition to more showery activity
later in the period. Winds are southeasterly from the Red River
eastward, but will eventually shift north to northwesterly as the
system begins to move east overnight. Winds will gust above 35 kts
at KDVL and KGFK from the northwest late tonight into Tuesday
morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flood Watch until midnight CDT tonight for NDZ006>008-014>016-
     024-026>030-038-039-049-052>054.

MN...Flood Watch until midnight CDT tonight for MNZ001>009-013>017-
     022>024-027>032-040.

SHORT TERM...JR
LONG TERM...Rick
AVIATION...JR
Hazardous weather outlook, May 30, 3:33 AM CDT, 13 hours before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
333 AM CDT Mon May 30 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-310845-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
333 AM CDT Mon May 30 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered strong to severe thunderstorms are possible over the far
southern Red River Valley into adjacent areas of west central
Minnesota during the overnight and early morning hours. 1.50 inch
diameter hail and 70 mph wind gusts are the main hazards with
these storms.

The next chance for severe thunderstorms will be this afternoon
and evening, with the potential for damaging winds up to 80 mph,
hail over 2 inches in diameter, and tornadoes, possibly
significant. Localized flash flooding is also possible. This
looks to be a particularly dangerous afternoon and evening for all
modes of severe weather. People need to pay close attention to
the weather and have a way to receive warnings. Make sure to go
through your severe weather action plan, especially for people in
the lakes country of Minnesota. Have a shelter where you can go if
dangerous weather approaches. Do not wait until it is too late to
get your plan in place.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.

In the hours before

Special weather statement, May 30, 2:38 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
238 PM CDT Mon May 30 2022

MNZ030-031-040-302015-
East Otter Tail MN-Grant MN-West Otter Tail MN-
238 PM CDT Mon May 30 2022

...A strong thunderstorm will impact portions of western Otter Tail
and northwestern Grant Counties through 315 PM CDT...

At 237 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dalton, or 7 miles southeast of Fergus Falls, moving north at 70 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fergus Falls, Pelican Rapids, Ottertail Lake, Lake Lida, Star Lake,
Big McDonald Lake and Underwood.

This includes Interstate 94 in Minnesota between mile markers 49 and
71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near any lakes, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

A Tornado Watch remains in effect until 1000 PM CDT for west central
Minnesota.

&&

LAT...LON 4602 9596 4603 9626 4666 9608 4656 9553
TIME...MOT...LOC 1937Z 189DEG 62KT 4619 9601

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Perroux
Local storm report, May 30, 2:53 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
253 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HEAVY RAIN       8.5 NW SANBORN          47.03N 98.35W
05/30/2022  M2.42 INCH       BARNES             ND   PUBLIC

            FROM AM STORMS.

&&
Special weather statement, May 30, 3:11 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
311 PM CDT Mon May 30 2022

MNZ027-028-030-031-302045-
West Becker MN-East Becker MN-East Otter Tail MN-West Otter Tail MN-
311 PM CDT Mon May 30 2022

...A strong thunderstorm will impact portions of north central Otter
Tail and southeastern Becker Counties through 345 PM CDT...

At 310 PM CDT, Doppler radar was tracking a strong thunderstorm over
Big McDonald Lake, or 15 miles south of Detroit Lakes, moving north
at 55 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Frazee around 320 PM CDT.
  Detroit Lakes around 325 PM CDT.
  Rochert and Height Of Land Lake around 330 PM CDT.
  Richwood around 340 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near any lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
and west central Minnesota.

&&

LAT...LON 4648 9569 4653 9590 4699 9585 4685 9535
TIME...MOT...LOC 2010Z 188DEG 49KT 4660 9577

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Perroux

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:06 PM CDTSpecial Weather StatementFGFMarshall39 min
May 29, 7:48 PM CDTSpecial Weather StatementFGFRoseau42 min
May 29, 10:46 PM CDTSevere Thunderstorm WarningFGFMarshall, Polk31 min
May 30, 2:35 AM CDTFlood WatchFGFBecker, Beltrami, Clay, Clearwater, Grant, Hubbard and 12 more25 hr
May 30, 4:56 AM CDTSpecial Weather StatementFGFWadena49 min
May 30, 10:08 AM CDTRiver Flood WarningFGFClay7 days
May 30, 10:10 AM CDTRiver Flood WarningFGFPolk6 days
May 30, 10:46 AM CDTRiver Flood WarningFGFWilkin10 days
May 30, 2:07 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail38 min
May 30, 2:38 PM CDTSpecial Weather StatementFGFOtter Tail37 min
May 30, 3:11 PM CDTSpecial Weather StatementFGFBecker34 min
May 30, 3:50 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFGrant, Otter Tail, Wilkin55 min
May 30, 4:06 PM CDTTornado WarningFGFGrant24 min
May 30, 4:26 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBecker, Clay, Grant, Otter Tail, Wadena, Wilkin49 min
May 30, 5:00 PM CDTTornado WarningFGFBecker, Otter Tail26 min
May 30, 5:07 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard, Otter Tail, Wadena53 min
May 30, 5:19 PM CDTTornado WarningFGFWadena25 min
May 30, 5:33 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBecker, Beltrami, Clearwater, Hubbard, Mahnomen57 min
May 30, 6:01 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard, Lake of the Woods59 min
May 30, 6:30 PM CDTRiver Flood WarningFGFMarshall6 days
May 30, 6:30 PM CDTRiver Flood WarningFGFMarshall4 days

Nearby

Tornado Warnings in Minnesota, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.